Indiana, 2006

Flooding in Indiana, March 10 to 21, 2006

March 10 to 21, 2006 · NWS IND · 5 events in 5 counties and zones

Several bouts of heavy precipitation brought significant flooding to the East Fork White River in south central Indiana. One man was killed when he drove into a flooded road in Jackson County, while another was killed when he fell from a boat on a swollen tributary of the East Fork.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Several bouts of heavy precipitation brought significant flooding to the East Fork White River in south central Indiana. One man was killed when he drove into a flooded road in Jackson County, while another was killed when he fell from a boat on a swollen tributary of the East Fork. Crests along the East Fork White were as high as 14 feet above flood stage. Damage amounts are estimated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Mar 9, 2:45 PM EST, 9 hours 15 minutes earlier.

Area forecast discussion, Mar 9, 2:45 PM EST, 9 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
245 PM EST THU MAR 9 2006

.DISCUSSION...LOW PRES FOUND OVR SW MO EARLY THIS AFTERNOON ALONG
WITH A TROF OF LOW PRES THAT EXTENDED NE TO THE CENTRAL GRT LKS. H2O
VAPOR IMAGERY SHOWS TROPICAL PLUME OF MOISTURE STRETCHING FM THE WRN
GULF INTO THE OH RVR VALLEY. DEWPOINTS PLENTY MOIST ACRS THE FA IN
THE MIDDLE 50S ALONG WITH A WARM SRLY FLOW AHEAD OF THE LOW PRESSURE
SYS.

MAIN FORECAST CHALLENGE TDY WL BE AMOUNT OF RAINFALL. ALSO WIND
SPEEDS TONIGHT ARE A CONCERN.

MODELS ARE IN PRETTY GOOD AGREEMENT WITH THE OVERALL PATTERN BUT
DIFFER A BIT WITH SOME DETAILS. PROGRESSIVE UPPER PATTERN AS H5 NEG
TILTED TROF PUSHES ACRS INDIANA TONIGHT THROUGH THE SWERLY UPPER
FLOW. TIME SECTIONS AND SOUNDINGS SHOW A SATURATED COLUMN THROUGH
TONIGHT. TIME SECTIONS SHOW NICE VV TONIGHT ALSO...NEAR 12
-UBAR/SEC. 88D SHOWS HEAVIER RAINS TO OUR SW PROPAGATING OUR WAY.
FORECAST SOUNDINGS SHOW PRECIPITABLE H20 AROUND 1-1.25
INCHES...INSTABILITY NOT SO IMPRESSIVE THROUGH AS LI/S ARE POSITIVE
OR AROUND 0. CAPE LIMITED ALSO. STILL CANNOT RULE OUT THUNDER.
FURTHERMORE GFS AND NAM BOTH SHOW STRONG LLJ PUSHING THROUGH THE OH
VALLEY TONIGHT...NR 70 KNTS. FORECAST SOUNDINGS IN CONJUNCTION WITH
THIS SHOW 40-50 KNT WINDS NR 1000 FT AGL. GIVEN THE LACK OF MUCH
DOWNWARD MOVEMENT... ONLY AN ISOLATED DOWNDRAFT WITHIN A TSTM MAY BE
ABLE TO BRINGS THESE WINDS TO THE GROUND. THUS A WIND ADVISORY SEEMS
NOT NEEDED ATTM...AS ONLY STRONG WINDS EXPECTED FROM AN ISOLATED
STRONG STORM. GIVEN THE MOISTURE FLOW INTO THE RGN AND THE CURRENT
FLOOD WATCH OUT SEE NO REASON TO CHANGE THE ONGOING FLOOD WATCH...AS
IT COVERS THE SITUATION WELL. ONLY A LITTLE BIT OF COOLER AIR BEHIND
THE FRONT. WITH FROPA AROUND 09Z EXPECT THE COOLER LATE TONIGHT. WL
LEAN A BIT COOLER ACRS THE NORTHWEST AND STICK CLOSE TO MAV
ELSEWHERE.

UPPER SYSTEM MOVES QUICKLY OUT THE RGN ON FRI AS A RIDGE BUILDS
ACRS THE AREA IN THE SW UPPER FLOW. TIME SECTIONS CONTINUE TO SHOW
PLENTY OF HIGH RH ACRS THE AREA IN THE LOWER LVLS ON FRI...ALONG
WITH SUBSIDENCE. WITH ONLY PARTIAL SUN AVAILABLE ALONG WITH H8 TEMPS
NR 1-2C HIGHS IN THE MIDDLE 50S SEEM REASONABLE. WL STICK CLOSE TO
MAV AGAIN HERE AS IT APPEARS TO DO WELL.

TWO MORE QUICK HITTING SYSTEMS PUSH THROUGH THE AREA ON SATURDAY AND
SUNDAY. AS A SOUTHERLY FETCH OF WARM GULF AIR REMAINS IN PLACE
THROUGH THE WEEKEND...CAN SEE NO REASON TO NOT INCLUDE POPS ATTM.

&&

.IND WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH ALL ZONES TIL 12Z FRI.

&&

PUMA
Hazardous weather outlook, Mar 9, 10:50 PM EST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1050 PM EST THU MAR 9 2006

INZ021-028>031-035>049-051>057-060>065-067>072-101100-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
1050 PM EST THU MAR 9 2006

...FLOOD WATCH IN EFFECT FOR ALL OF CENTRAL INDIANA THROUGH
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

HEAVY RAINFALL AND ISOLATED AREAS OF DAMAGING WINDS WILL BE POSSIBLE
THROUGH THE EARLY MORNING HOURS. NUMEROUS LOCATIONS HAVE ALREADY
RECEIVED SEVERAL INCHES OF RAINFALL. BE ALERT TO AREAS WITH HIGH
WATER AND RAPID RISES OF LOCAL CREEKS AND STREAMS. USE EXTREME
CAUTION OVERNIGHT. IF TRAVEL IS REQUIRED...ALLOW EXTRA TIME TO REACH
YOUR DESTINATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORM ACTIVITY IS POSSIBLE THIS WEEKEND ON SATURDAY AND
SUNDAY. THE OVERALL WEATHER PATTERN REMAINS FAVORABLE FOR SEVERE
THUNDERSTORMS OVER THE WEEKEND...AS WELL AS HEAVY RAINFALL.
FLOODING PROBLEMS AS A RESULT OF ANY HEAVY RAIN WILL EXTEND INTO
EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT HEAVY RAINFALL
ACCUMULATIONS AND FLOODING IF OBSERVED. WEATHER SPOTTERS ARE ALSO
ASKED TO MONITOR FUTURE WEATHER TRENDS AND STATEMENTS REGARDING THE
SEVERE WEATHER THREAT THIS WEEKEND.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WEATHER.GOV/IND (ALL LOWERCASE)

JAS/JB

In the hours before

Special weather statement, Mar 9, 7:20 PM EST, 4 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
720 PM EST THU MAR 9 2006

INZ051-052-060-061-067>069-100300-
CLAY-DAVIESS-GREENE-KNOX-MARTIN-SULLIVAN-VIGO-
720 PM EST THU MAR 9 2006

...STRONG GUSTY SOUTHEAST WINDS TO OCCUR...

STRONG SOUTHEAST WINDS SUSTAINED AT 20 TO 30 MPH WITH OCCASIONAL
GUSTS TO 40 MPH WILL BE COMMON THROUGH 10 PM.  THESE WINDS ARE NOT
ASSOCIATED WITH THUNDERSTORMS...BUT ARE DUE TO ATMOSPHERIC PRESSURE
FALLS AHEAD OF A COLD FRONT AND AREA OF LOW PRESSURE.  AS THE LOW
PASSES LATER TONIGHT...WINDS WILL SHIFT TO THE WEST. THEY WILL
ALSO CONTINUE TO BE STRONG AND GUSTY THROUGH THE NIGHT.

CO
Local storm report, Mar 9, 8:49 PM EST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
849 PM EST THU MAR 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     FLOOD            SHOALS                  38.67N 86.79W
03/09/2006                   MARTIN             IN   LAW ENFORCEMENT

            A FEW ROADS FLOODED AROUND COUNTY

&&

JB
Special weather statement, Mar 9, 9:49 PM EST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
949 PM EST THU MAR 9 2006

INZ021-028>031-035>049-051>057-060>065-067>072-101000-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
INCLUDING THE CITIES OF...LAFAYETTE...FRANKFORT...KOKOMO...
CRAWFORDSVILLE...ANDERSON...MUNCIE...INDIANAPOLIS...TERRE HAUTE...
SHELBYVILLE...BLOOMINGTON...COLUMBUS...VINCENNES...BEDFORD...
SEYMOUR
949 PM EST THU MAR 9 2006

...WIND GUSTS TO 55 MPH POSSIBLE WITH SOME SHOWERS AND
THUNDERSTORMS TONIGHT...

AN AREA OF SHOWERS AND THUNDERSTORMS FROM EAST CENTRAL ILLINOIS TO
SOUTHWESTERN INDIANA AND WESTERN KENTUCKY AT 950 PM EST WILL
CONTINUE TO LIFT NORTHEAST AROUND 40 MPH AND WILL MOVE ACROSS
CENTRAL INDIANA LATE THIS EVENING THROUGH THE EARLY OVERNIGHT.
WIND GUSTS TO 55 MPH ARE POSSIBLE WITH SOME OF THIS ACTIVITY.
MOTORISTS SHOULD BE ALERT TO HIGH WINDS.

KOCH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood. Local standard time, as filed.

Flood, Jackson

When
March 10, 12:00 AM EST to March 17, 5:41 PM EST
Where
Jackson County, Rockford
Deaths
1 direct, 0 indirect
Property damage
$100,000
Reported by
OFFICIAL NWS OBS.
Coordinates
38.983, -85.900

Flood, Lawrence

When
March 12, 2:30 AM EST to March 21, 12:00 AM EST
Where
Lawrence County, Bedford
Deaths
1 direct, 0 indirect
Property damage
$100,000
Reported by
OFFICIAL NWS OBS.
Coordinates
38.867, -86.483

Flood, Bartholomew

When
March 12, 7:40 AM EST to March 15, 11:27 AM EST
Where
Bartholomew County, Columbus
Property damage
$100,000
Reported by
OFFICIAL NWS OBS.
Coordinates
39.217, -85.833

Flood, Martin

When
March 12, 10:00 AM EST to March 21, 8:04 PM EST
Where
Martin County, Shoals
Property damage
$100,000
Reported by
OFFICIAL NWS OBS.
Coordinates
38.667, -86.783

Flood, Daviess

When
March 12, 12:00 PM EST to March 21, 9:00 PM EST
Where
Daviess County, Hudsonville
Property damage
$100,000
Reported by
OFFICIAL NWS OBS.
Coordinates
38.533, -87.067

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Jackson2006-03-1325MaleVehicle/Towed TrailerDirect
Flood, Lawrence2006-03-1228MaleBoatDirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2006Every state in 2006This day in weather historyWarnings in Indiana, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5493500, 5493502, 5493501, 5493503, 5493504.